# SDR 2008UALA01004

- Difficulty date: February 24, 2008
- Submitted: February 26, 2008
- Operation: Air carrier
- Aircraft: N228UA
- Make and model: Boeing 777222
- Aircraft serial: 30556
- Aircraft time: 24,583 hours, 3,168 cycles
- Engine: Pwa PW4090
- Engine time: 25,331 hours, 3,631 cycles
- System (JASC): 7260 · Turbine Engine Accessory Drive
- Part: Bearing
- Condition: Failed
- Location: Main Gearbox
- Stage of operation: IN
- How discovered: O
- Nature of condition: W
- Precautionary procedure: O

## Discrepancy

FOUND EXCESSIVE BLACK METAL COVERING CHIP DETECTOR HEAD, AT NR 2 ENG MAIN OIL TANK (MCD).  FOUND GEARBOX (MCD) FULL OF METAL CONTAMINATION.  ENGINE REPLACED AT ORD. THE MB-7 AND MB-8 BEARINGS IN THE MAIN GEARBOX WERE FOUND TO HAVE FAILED. PRATT & WHITNEY HAS RECEIVED THIS HARDWARE, AND ARE INVESTIGATING FURTHER. THEIR HYPOTHESIS IS THAT THE MB-8 BEARING IS BACKING OFF THE DRIVESHAFT SHOULDER.  THIS CAUSES CROSS LOADING ON THE MB-7 BEARING, WHICH SUBSEQUENTLY FAILS.
